Source: FDA U.S Food and Drug Administration
Risks of Overdoing It
As is the case with all dietary supplements, the decision to use supplemental
vitamins should not be taken lightly, says Vasilios Frankos, Ph.D., Director of
FDA's Division of Dietary Supplement Programs.
"Vitamins are not dangerous unless you get too much of them," he says. "More is
not necessarily better with supplements, especially if you take fat-soluble
vitamins.” For some vitamins and minerals, the National Academy of Sciences has
established upper limits of intake (ULs) that it recommends not be exceeded
during any given day.
A (retinol, retinal, retinoic acid): Nausea, vomiting, headache,
dizziness, blurred vision, clumsiness, birth defects, liver problems, possible
risk of osteoporosis. You may be at greater risk of these effects if you drink
high amounts of alcohol or you have liver problems, high cholesterol levels or
don't get enough protein.
D (calciferol): Nausea, vomiting, poor appetite, constipation,
weakness, weight loss, confusion, heart rhythm problems, deposits of calcium
and phosphate in soft tissues.
If you take blood thinners, talk to your doctor before taking
vitamin E or vitamin K pills.
- B-3 (niacin): flushing, redness of the skin, upset stomach.
- B-6 (pyridoxine, pyridoxal, and pyridoxamine): Nerve damage
to the limbs, which may cause numbness, trouble walking, and pain.
- C (ascorbic acid): Upset stomach, kidney stones, increased
- Folic Acid (folate): High levels may, especially in older
adults, hide signs of B-12 deficiency, a condition that can cause nerve
Taking too much of a vitamin can also cause problems with some
medical tests or interfere with how some drugs work.
If you believe that you are experiencing an adverse response to taking a vitamin
or a dietary supplement, Frankos advises reporting it to your health care
provider, as well as to the manufacturer whose name or phone number appears on
the label. You can also report directly to FDA through its MedWatch program.
Starting December 22, 2007, any serious adverse events reported to a dietary
supplement manufacturer must be reported to FDA within 15 days of the
manufacturer receiving the adverse event report.